Alert archive / New Mexico / Flash Flood Warnings in 1997

Flash Flood Warning 54, NWS Midland/Odessa, TX

August 4, 1997Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 4, 1997, 5:21 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 1997, 5:21 PM MDT (23:21 UTC)
Expired
Aug 4, 1997, 8:20 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 042322
FFWMAF
NMC015-050220-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
521 PM MDT MON AUG 4 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 820 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN NEW MEXICO

   ...EAST CENTRAL EDDY COUNTY

HEAVY RAINS FROM SLOW MOVING THUNDERSTORMS CONTINUE TO AFFECT THE
PECOS RIVER VALLEY JUST EAST OF CARLSBAD. DOPPLER RADAR HAS
ESTIMATED ABOUT ONE AND A HALF INCHES OF RAIN PER HOUR HAS
FALLEN OVER AN AREA...FROM JUST NORTH OF CARLSBAD...TO JUST EAST OF
OTIS AND LOVING. PERSONS IN THIS AREA...ESPECIALLY NEAR NORMALLY DRY
ARROYOS AND LOW LYING AREAS SHOULD BE READY FOR THE POSSIBILITY OF
FLASH FLOODING THIS EVENING.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING HEAVY RAINS.
 
STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE
TELEVISION OUTLET...OR NOAA WEATHER RADIO FOR THE LATEST UPDATES
CONCERNING THIS DEVELOPING WEATHER SITUATION.

RB/JF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 1:03 PM MDT, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 4, 1:03 PM MDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
138 PM CDT MON AUG 4 1997

KMAF 88D INDICATES SHRA TO N HAVE DISSIPATED WITH S-SE CWA BECOMING
THE FOCUS AREA AS SHRA HAVE DEVELOPED IN AREA OF SLIGHTLY HIER
SURFACE MSTR...WILL LIKELY SEE CONVECTION RTRN TO THE HIER TERRAIN
AS WELL. HARD TO FIND FEATURES ON SURFACE ANALYSIS AS BROAD SURFACE
RIDGING REMAINS IN PLACE AND SEE NO REASON FOR AFTERNOON CONVECTION
TO PERSIST MUCH PAST SUNSET. MODEL DATA SUGGEST WEAK WAVE JUST TO THE N
WILL MOVE W THRU THE NIGHT AS IT MOVES INTO ELY FLOW AROUND UPPER
HIGH IN SRN CO. DEPENDING ON WHERE WAVE IS TMW IT MAY PROVIDE
ADDITIONAL LIFT ACROSS THE HIER TERRAIN OF THE FAR WRN CWA. ATTM NOT
TOO EXCITED ABOUT POPS ACROSS THE PB TMW AS NO REAL FOCUS FOR
AFTERNOON HEATING AND WILL OPT TO CONTINUE DRY FCST. BY WEDNESDAY
MORNING LOW-LEVEL FLOW TO BECOME MORE SLY AS TROF DEVELOPS...WHICH
MAY BE INDICATOR OF SLIGHTLY BETTER POPS TO COME. AVN CONTINUES( TO
BE TOO COOL AND WILL STAY CLOSE TO FWC AND PERSISTENCE.

MAF 70/93 20/-
CNM 71/94 20/10
MRF 60/84 20/10
P07 74/92 20/10

MURDOCH/BRITE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:16 PM MDTSevere Thunderstorm WarningMAFEddy34 min

Nearby

Flash Flood Warnings in New Mexico, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.